Tennessee, 2020Damaging Wind and Lightning Strike in Tennessee, April 28, 2020
April 28, 2020 · NWS MEG · 2 events in 1 county or zone
S and eventually moved into northwest parts of the Mid-South during the late evening hours of April 28, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms with damaging winds developed over the central U.S and eventually moved into northwest parts of the Mid-South during the late evening hours of April 28, 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 28, 8:26 PM CST, 3 hours earlier.
Area forecast discussion, Apr 28, 8:26 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Memphis TN
926 PM CDT Tue Apr 28 2020
.DISCUSSION...Surface analysis this evening places a cold front
from near Saint Louis back through South Central Missouri and into
Northwest and North Central Arkansas. Regional WSR-88D radar
trends indicate a line of strong to severe thunderstorms slightly
ahead of the front across the aforementioned areas. As of 8 PM
CDT, temperatures across the Mid-South are in the 60s at most
locations.
Short term model trends including Convective Allowing Model
Solutions (CAMs) indicate showers and thunderstorms will begin to
affect western sections of the Mid-South in the next 3-4 hours.
Radar trends suggest these solutions may be slightly slower than
what is occurring due to an upstream cold pool. Instability is
expected to decrease throughout the night with the associated
convection anticipated to weaken around or slightly east of the
Mississippi River. The predominant threat will be damaging winds
with any thunderstorms that become severe.
The forecast overall remains in good shape with no changes
anticipated at the moment as the earlier update with the watch
issuance has accounted for these forecast trends.
CJC
&&
.PREV DISCUSSION... /issued 645 PM CDT Tue Apr 28 2020/
UPDATE...
Updated for 00Z Aviation Discussion.
PREV DISCUSSION... /issued 325 PM CDT Tue Apr 28 2020/
DISCUSSION...
A weak leading shortwave lifting northeast out of the Arklamiss
was aiding in the development of storms over the MS River delta
this afternoon. This shortwave was evident on KNQA radar, upstream
from storms lifting northeast through the delta. These storms
were rooted in an elevated layer and will present a marginal
threat (at most) for large hail through late afternoon.
Midafternoon GOES water vapor imagery showed a double-centered
upper low over the western Dakotas, and another upper low near
Duluth MN. These three low pressure centers will combine into one
deep upper low dropping into the mid-MS River valley by Wednesday
morning. A line of storms over eastern KS/northwest MS will likely
expand in areal extent will moving southeast this evening and
overnight. Main directed cold pool push will likely occur to the
west and south of the Midsouth, toward the Red and Sabine River
valleys, into the low level instability axis. Closer to home,
convection-allowing model (CAM) consensus depicts a couple of
bowing segments to the north, over northeast AR. Last couple of
HRRR runs depicted the northern extent of the convective line
dissipating earlier over the Midsouth, by around 2 AM. Too early
to jump on one CAM solution, but this may point toward a lower-end
event for portions of the Midsouth east of the MS River.
One axis of the multi-lobe upper low will drop through the
Midsouth toward midday Wednesday. NAM model depicted a band of
steep isentropic downglide behind this feature, suggesting some
momentum from stronger winds aloft will reach the ground. That
said, 925-850mb winds are depicted 25 to 30 knots, less strong
than with the previous couple of upper low pressure systems.
Following showers and perhaps isolated high-based thunderstorms
Wednesday, the remainder of the week will see an upper level ridge
translate east to the MS River through Saturday, gradually
deamplifying during the process. Daytime temps over the Midsouth
should warm well into the 80s this weekend.
Next rain event will arrive with a return to northwest flow and
associated cold frontal passage Sunday into Monday.
PWB
&&
.AVIATION...
/00Z TAFs/
KNQA showers a few showers and isolated thunder across northern MS
at this hour with the main line of convection entering into NW
Arkansas. High clouds and strong southerly winds will persist
across the Mid-South for the next few hours. LLWS is still
expected to develop along and east of the MS River ahead of an
approaching cold front. This main line of storms back to the west
will quickly move across the Mid- South overnight. Maintained the
TEMPO groups for TSRA/IFR VIS at all TAF sites. As early as 05Z at
JBR and 06Z at KMEM. However, this will need to monitored as any
cold pool development could lead to a quicker onset to convection
than what hi-res guidance is showing. MVFR cigs will develop
shortly after the passage of the main line of convection.
Similarly S/SW winds will veer to the W and eventually to the NW
remaining elevated and periodically gusty. VFR conditions should
return to all of the Mid-South by tomorrow afternoon.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 28, 1:03 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
203 PM CDT Tue Apr 28 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
203 PM CDT Tue Apr 28 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Slight Risk of severe thunderstorms from middle evening
through middle overnight along and west of the Mississippi River.
There is a Marginal Risk of severe thunderstorms overnight for
the remainder of the Midsouth.
The primary severe weather threat will damaging winds. Secondary
threats include large hail and short-lived tornadoes.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong winds will be possible Wednesday, mainly over the Mississippi
River delta and northwest Tennessee.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
PWB
In the hours before
Special weather statement, Apr 28, 9:12 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
1012 PM CDT Tue Apr 28 2020
ARZ009-018-026-MOZ113-290400-
Greene AR-Craighead AR-Clay AR-Dunklin MO-
1012 PM CDT Tue Apr 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...
Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...
Clay County in eastern Arkansas...
Northwestern Dunklin County in southeastern Missouri...
At 1011 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Biggers, or near Pocahontas, moving east at 55
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene...central Craighead...Clay and northwestern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3651 8996 3571 9048 3571 9055
3588 9091 3588 9087 3604 9084 3615 9075
3615 9081 3629 9081 3630 9079 3628 9075
3641 9075 3643 9078 3650 9078 3650 9022
3663 9015
TIME...MOT...LOC 0311Z 288DEG 48KT 3634 9089
KRFLocal storm report, Apr 28, 9:54 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST BONO 35.91N 90.80W
04/28/2020 E60 MPH CRAIGHEAD AR LAW ENFORCEMENT
&&
CJCLocal storm report, Apr 28, 10:10 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND DMG 2 WNW JONESBORO 35.83N 90.72W
04/28/2020 CRAIGHEAD AR FIRE DEPT/RESCUE
LARGE TREE ON HOUSE.
&&
CJCLocal storm report, Apr 28, 10:29 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND DMG 2 WNW JONESBORO 35.83N 90.72W
04/28/2020 CRAIGHEAD AR SOCIAL MEDIA
TREE ON HOUSE.
&&
CJCLocal storm report, Apr 28, 11:00 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST GOSNELL 35.96N 89.97W
04/28/2020 E60 MPH MISSISSIPPI AR PUBLIC
&&
CJCSpecial weather statement, Apr 28, 11:10 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1210 AM CDT Wed Apr 29 2020
ARZ028-MOZ115-TNZ001-002-019-048-050-290600-
Mississippi AR-Pemiscot MO-Lake TN-Lauderdale TN-Obion TN-Dyer TN-
Haywood TN-
1210 AM CDT Wed Apr 29 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Central Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Lauderdale County in western Tennessee...
Western Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...
At 1210 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Cottonwood Grove, or near Caruthersville, moving
northeast at 35 mph.
People in northeastern Mississippi...central Pemiscot...Lake...
Lauderdale...western Obion...Dyer and northwestern Haywood Counties
should monitor this storm closely.
LAT...LON 3650 8908 3588 8929 3588 8934 3584 8936
3580 8935 3579 8932 3568 8936 3569 8987
3643 8973 3640 8967 3641 8960 3634 8954
3638 8951 3643 8955 3646 8952 3650 8954
3650 8949 3647 8949 3646 8947 3650 8942
TIME...MOT...LOC 0510Z 242DEG 32KT 3617 8957
KRFThunderstorm Wind, Shelby
- When
- April 28, 11:26 PM CST to 11:31 PM CST
- Where
- Shelby County, 0.66 mi E of Bartlett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -89.868
Power lines down near WJ Freeman Park and Stage Road in Bartlett.
Lightning, Shelby
- When
- April 28, 11:35 PM CST to 11:36 PM CST
- Where
- Shelby County, 2.5 mi ESE of Oakville
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.057, -89.909
A large tree fell into a house due to lightning. The tree knocked several windows out of the home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Tornadoes and Damaging Winds in Oklahoma, April 28, 2020$400,000 · EF2 · 7 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890797, 890801.